Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 66, NWS Gaylord, MI

September 22, 2003Antrim County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 22, 2003, 10:14 PM EDT for Antrim County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2003, 10:14 PM EDT (02:14 UTC)
Expired
Sep 22, 2003, 11:15 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Antrim County, MI

The radar

The NCL Michigan radar (KAPX), 36 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 2.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 230214
SVRAPX
MIC009-230315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1014 PM EDT MON SEP 22 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1115 PM EDT

* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES SOUTH OF TORCH LAKE TO
  6 MILES NORTHEAST OF MANCELONA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  ALBA AROUND 1020 PM EDT
  CENTRAL LAKE AROUND 1025 PM EDT

THIS STORM IS CAPABLE OF PRODUCING DIME SIZED HAIL. REMAIN
INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LARGE HAIL
CAN CAUSE INJURY AND SIGNIFICANT PROPERTY DAMAGE.

LAT...LON 4500 8526 4501 8537 4507 8539 4508 8523
          4511 8508 4511 8486 4494 8486 4494 8501

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 8:15 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 22, 8:15 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
815 PM EDT MON SEP 22 2003

.TONIGHT...PER 0Z APX RAOB...850 MB TEMP DOWN TO +8C HERE...PROGGED
TO FALL TO AROUND +3C OVERNIGHT...YIELDING LAKE-850 MB DELTA TS
AROUND 15C OVER LAKE MICHIGAN. THERMODYNAMIC PARAMATERS...COMBINED
WITH 700-500 MB QG FORCING/COLD POOL ASSOCIATED WITH UPPER
LOW...ESSENTIALLY RAISING INVERSION HEIGHTS TO THE TROP...WILL SET
UP AN EXCELLENT LAKE ENHANCED SHOWER/THUNDERSTORM SITUATION IN
WESTERLY FLOW AREAS OVERNIGHT...ALREADY UNDERWAY PER RADAR TRENDS.
THUS...RAISED POPS TO 70% ACROSS THE WESTERN HALF OF NORTHERN LOWER
MI. ALSO...POTENTIAL EXISTS FOR LOCALLY HEAVY RAIN...PERHAPS
EXCEEDING 2 ADDITIONLA INCHES...WITHIN PERSISTENT RAIN BANDS
OVERNIGHT.

MEANWHILE...EARLIER LOWERED POPS TO 50% ACROSS THE EAST PER EXIT OF
WIDESPREAD WARM CONVEYOR BELT PRECIPITATION.

CONDITIONS WILL REMAIN FAVORABLE FOR WATERSPOUTS ON LAKES
MICHIGAN/HURON THROUGH THE NIGHT...GIVEN DELTA TS...DEEP/COLD
CYCLONIC FLOW...850 MB WINDS REMAINING BELOW 30 KTS AND POTENTIAL
FOR DEEP MOIST CONVECTION TO EXCEED 25 KFT IN DEPTH.

SPR

&&

.PREV DISCUSSION...ISSUED 414 PM SEP 22

SHORT TERM...MAIN FORECAST ISSUES ARE CHANCES FOR PCPN TONIGHT AND
EARLY TUESDAY...AND THE POSSIBILITY OF SOME THUNDER TONIGHT. LATEST
WATER VAPOR IMAGERY AND RUC ANALYSES SHOW A VIGOROUS UPPER TROUGH
OVER CENTRAL CANADA AND THE NORTH CENTRAL CONUS. AN INITIAL DRY
PUNCH CAN BE SEEN MOVING THROUGH LOWER MI AT THIS TIME...WHICH
CORRESPONDS WELL WITH THE BACK EDGE OF THE WIDESPREAD PCPN AS SEEN
ON 88D IMAGERY. THE SURFACE COLD FRONT IS WELL CORRELATED WITH THIS
MID LEVEL DRY AXIS...AND A DISTINCT WIND SHIFT IS PRESENT ALONG IT.
PCPN CURRENTLY MOVING THROUGH THE CWFA CONTINUES TO BE FORCED BY SOME
LINGERING ISENTROPIC LIFT AND DIFFERENTIAL POSITIVE VORTICITY
ADVECTION. THE 850-500MB Q-VECTOR CONVERGENCE PROGS FROM THE ETA
HIGHLIGHT THE GENERAL AREA OF FORCING FAIRLY WELL...AND SHOW
SUBSIDENCE WORKING INTO THE CWFA THIS EVENING...WHICH CORRELATES
WELL WITH WHERE THERE IS CURRENTLY A PCPN MINIMA FROM THE WESTERN
CWFA BACK INTO WISCONSIN.

THE MAIN UPPER LEVEL PV ANOMALY...AS SEEN ON THE 320K SURFACE...WILL
MOVE SOUTHEAST FROM ITS CURRENT POSITION OVER CENTRAL MINNESOTA TO
SOUTHEAST WISCONSIN BY 06Z. SOME SHRA CAN BE SEEN OVER MINNESOTA IN
ASSOCIATION WITH THIS FEATURE...AND WOULD EXPECT TO SEE CONTINUED
SHRA ACTIVITY ALONG ITS LEADING EDGE WHICH IS INDICATIVE OF THE
ARRIVAL OF THE MID LEVEL COLD POOL. ALTHOUGH LAPSE RATES WILL
STEEPEN...CHANCE FOR THUNDER APPEARS MARGINAL WITH ELEVATED CAPE
VALUES BELOW 300 J/KG AND POOR DIURNAL TIMING. WILL MAINTAIN A
MENTION OF ISOLATED THUNDER THROUGH TONIGHT...BUT IF THINGS ARE
HAVING A HARD TIME DEVELOPING WITH THE CURRENT SURFACE HEATING TO
THE WEST...IT MAY BE TOUGH FOR ANYTHING TO DEVELOP OVER OUR AREA.
HOWEVER...THE WARM LAKE TEMPERATURES MAY PROVIDE ENOUGH HEATING TO
OFFSET THE OTHERWISE UNFAVORABLE DIURNAL TIMING OF THE COLD POOL AND
MID LEVEL FRONT. WITH 850MB TEMPERATURES PROGGED TO DECREASE TO NEAR
2C BY 12Z...DELTA T VALUES WILL BE IN THE UPPER TEENS...SO WE SHOULD
SEE A FAIR AMOUNT OF SHOWER ACTIVITY LATE TONIGHT THROUGH THE
MORNING HOURS ON TUESDAY. WITH GENERALLY 270-300 DEGREE BOUNDARY
LAYER FLOW...THIS ACTIVITY SHOULD BE MOST PRONOUNCED OVER NORTHWEST
LOWER MI AND IN CHIPPEWA COUNTY IN THE U.P. THE IMPRESSIVE DELTA-T
VALUES WILL ALSO CREATE A FAVORABLE ENVIRONMENT FOR WATERSPOUTS
TONIGHT AND TUESDAY MORNING...SO WILL INCLUDE A MENTION IN THE
NEARSHORE MARINE FORECAST.

CYCLONIC FLOW BECOMES ANTICYCLONIC BY TUESDAY AFTERNOON...AND WAA
BEGINS AFTER 18Z...HELPING TO SIGNIFICANTLY DIMINISH BOUNDARY LAYER
RH VALUES. WILL BRING SHRA ACTIVITY TO AN END DURING THE AFTERNOON
HOURS IN LINE WITH THESE MORE UNFAVORABLE CONDITIONS. WE SHOULD ALSO
SEE A CORRESPONDING DECREASE IN CLOUD COVER BY LATE
AFTERNOON...ALTHOUGH WOULDN/T EXPECT THINGS TO IMPROVE BEYOND BKN.

STAYED FAIRLY CLOSE TO A BLEND OF ETA AND GFS MOS VALUES FOR
TEMPERATURES TONIGHT AND TUESDAY.

TRH

LONGER TERM(TUE NIGHT THROUGH THURSDAY)...THE ETA AND GFS ARE IN
GOOD AGREEMENT IN SHOWING THE WRAP AROUND MOISTURE AND CYCLONIC FLOW
TO MOVE EAST OF THE CWFA BY TUE EVENING. THIS SHOULD ALLOW FOR A DRY
OVERNIGHT PERIOD IN A WAA PATTERN AS SHORT WAVE RIDGING BUILDS INTO
THE CWFA FROM THE WEST AHEAD OF THE NEXT SYSTEM MOVING OUT OF THE
NORTHERN PLAINS. AGAIN...THE ETA AND GFS ARE IN EXCELLENT AGREEMENT
WITH THE MOVEMENT OF THIS SYSTEM...BRINING PCPN TO EASTERN UPPER
MICHIGAN AROUND 12Z ON WED AND TO NRN LOWER MICH BY LATE
MORNING/EARLY AFTERNOON.  AMOUNT OF MOISTURE RETURN AHEAD OF THE
SYSTEM IS A CONCERN...SO WILL NOT GO ANY HIGHER THAN CHC POPS AT
THIS TIME. BEST CHANCE FOR PCPN WILL BE OVER EASTERN UPPER MICHIGAN
WHERE THEY ARE CLOSEST TO THE DYNAMICS ON WEDNESDAY. ANOTHER CONCERN
WILL BE WINDS AHEAD OF THE SYSTEM LATE TUE NIGHT INTO WED. ETA BUFR
FILES FOR OVER LAKE MICHIGAN AND OVER THE CWFA SHOW WINDS IN THE
MIXED LAYER 30-38KT AS THE LOW DEEEPENS TO 992MB N OF LAKE SUPERIOR
BY WED AFTEROON. ALTHOUGH THIS MAY BE UNABLE TO MIX DOWN EARLY WED
MORNING...BY LATE MORNING THE WINDS SHOULD BE ABLE TO MIX DOWN
ALLOWING FOR BREEZY TO LOCALLY WINDY CONDITIONS OVER THE WESTERN
CWFA. ALTHOUGH THE ETA DOES NOT SHOW AS STRONG AS WINDS BEHIND THE
SYSTEM WED AFTN/EVENING...WITH THE STRONG CAA BEHIND THE FRONT AND
PRES RISES AHEAD OF THE SYSTEM...IT IS POSSIBLE THERE COULD BE WINDY
CONDITIONS BEHIND THE FRONT AS WELL. THE MODEL SHOWS A WEAK DRY SLOT
WILL MOVE THRU THE CWFA EARLY WED NIGHT WHICH MIGHT ASSIST IN THE
STRONGER WINDS OVER THE CWFA. THIS DRY SLOT WILL ALSO HELP TO DRY
OUT THE CWFA FOR A SHORT TIME WED NIGHT...HOWEVER THE COLD POOL
MOVES OVERHEAD BY THU MORNING ALLOWING FOR ANOTHER CHC OF SHOWERS.
THIS WILL BE HELPED BY STRONG CYCLONIC FLOW. 850MB TEMPS FROM THE
ETA LOWER TO -2 OVER EASTERN UPPER MICH AND FAR NRN LOWER...SO SOME
LAKE INSTABILITY MAY HELP GENERATE SOME LAKE EFFECT RAIN SHOWERS
THU. ONLY PROBLEM WILL BE INCREASED SUBSIDENCE AND LOWERING
INVERSION HEIGHTS DUE TO THE RIDGE AXIS BUILDING INTO THE CWFA.

AS FOR TEMPS...WILL GENERALLY FOLLOW PREV FCST TEMPS. WILL RAISE
TEMPS SLIGHTLY ON WED AHEAD OF THE WARM FRONT. HOWEVER...WILL NOT
RAISE INTO THE LOWER 70S LIKE THE ETA MOS SUGGESTS. WITH 850MB
TEMPS -2C OVER THE FAR N ON THU...WILL ALSO COOL TEMPS SLIGHTLY FROM
PREV FCST.

.FRIDAY THROUGH MONDAY...00Z AND 12Z RUNS OF THE GFS CONFIRM THAT A
MEAN TROUGH WILL CONTINUE OVER THE UPPER MIDWEST AND GREAT LAKES
STATES. THIS WILL ALLOW SEVERAL SHORT WAVES TO ROTATE AROUND THE
UPPER TROUGH AND AFFECT THE CWFA THROUGH THE WEEKEND. ALTHOUGH IT IS
LIKELY THAT THERE WILL BE PERIODS OF DRY WEATHER THROUGH THE
EXTENDED...IN BETWEEN SHORT WAVES...IT IS TOUGH TO DETERMINE EXACTLY
WHEN THOSE PERIODS WILL OCCUR. THEREFORE...WILL NEED TO INTRODUCE CHC
POPS IN FOR FRI-SUN.  LOOKS LIKE THE BEST CHC FOR PCPN WILL BE FRI-
SAT WHEN THE GFS SHOWS A STRONG COLD FRONT MOVING THRU THE CWFA...
WITH THE ASSOCIATED UPPER COLD POOL MOVING OVERHEAD BY SAT MORNING.
IN FACT...THE GFS SHOWS 850MB TEMPS LOWERING TO BELOW 0C OVER EASTERN
UPPER MICHIGAN BY SUNDAY MORNING. WITH LAKE SUPERIOR TEMPS AROUND
12C...AND LAKE MICHIGAN TEMPS AROUND 15C...WOULD NOT BE SURPRISED
TO SEE SOME LAKE EFFECT RAIN SHOWERS BEHIND THIS SYSTEM SUN
THROUGH MON DEPSITE INCREASED LOW LEVEL RIDGING. WILL THEREFORE
KEEP SOME LOW CHANCE POPS OVER THE N MON. OTHERWISE...WILL KEEP
TEMPS BELOW NORMAL THROUGH THE EXTENDED WITH TEMPS GENERALLY IN THE
50S N AND LOWER 60S S.

&&

MRD

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Sep 22, 6:55 PM EDT, 3 hours 19 minutes before
MIZ008-015>036-041-042-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
655 PM EDT MON SEP 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

WATERSPOUTS ARE POSSIBLE TONIGHT ACROSS NORTHERN LAKES MICHIGAN AND
HURON. ALSO...ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN TONIGHT. THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 9:26 PM EDTSpecial Marine WarningAPX2 hr
Sep 22, 9:26 PM EDTSpecial Marine WarningAPX2 hr
Sep 22, 9:26 PM EDTSpecial Marine WarningAPX2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.